Virginia, 2003

Flash Flooding in Virginia, September 4, 2003

September 4, 2003 · NWS RNK · 2 events in 1 county or zone

5 miles northeast of Rockbridge Baths. Heavy thunderstorm rains also caused flooding along Route 608 in Riverside.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the early morning of the 23rd produced flash flooding.Heavy thunderstorm rains caused Walker Creek and Hays Creek to flood, 2.5 miles northeast of Rockbridge Baths. Heavy thunderstorm rains also caused flooding along Route 608 in Riverside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 3, 8:10 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 8:10 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
910 PM EDT WED SEP 3 2003

SCT CONVECTION FROM AFT HTG HAS MOSTLY DSIPTD ACROSS THE FA.
HOWEVER...MORE SHRA AND A FEW TSTMS ARE UPSTREAM IN TN AND BEGINNING
TO MOVE INTO SW VA/NW NC ZONES. NOT MUCH THREAT OF HVY RAIN IN
THESE...BUT 18Z MODEL RUNS OF ETA AND GFS STILL SHOW AN AREA OF LIFT
FROM A WEAK WAVE COMING ACROSS THE FA AFTER 06Z...ALSO STRONG UPPER
DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET LASTING INTO THU
MORN. WITH DEEP TROPICAL MOISTURE REMAINING OVER THE FA AS SHOWN ON
THE 00Z SOUNDINGS- PARTICULARLY GSO...WILL KEEP THE FLOOD WATCHES AS
IS. MAIN CHANGE WILL BE ADJUSTMENTS TO THE WX TIMING- WILL MAKE THE
LIKELY POPS MORE TOWARD MORNING...AND MAY DROP NERN ZONES TO HIGH
CHC. WILL ALSO RAISE LOW TEMPS IN THE PIEDMONT WITH DEWPOINTS
REMAINING IN THE LOW 70S.

.RNK...
NC...FLOOD WATCH IS IN EFFECT UNTIL NOON THURSDAY FOR ZONES
NCZ001>003...NCZ018>020.

FLOOD WATCH FROM MIDNIGHT THROUGH NOON THURSDAY FOR ZONE NCZ004.

VA...FLOOD WATCH FROM MIDNIGHT THROUGH NOON THURSDAY FOR ZONES
VAZ007...VAZ009>015...VAZ016>020...VAZ022>024...VAZ032>035.

WV...NONE.

JJ/RCS
Hazardous weather outlook, Sep 3, 3:15 AM EST, 22 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A WEAK FRONTAL BOUNDARY COMBINED WITH THE REMNANTS OF GRACE WILL
PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY.
LOCATIONS ALONG AND WEST OF THE BLUE RIDGE CAN EXPECT THE HEAVIEST
RAINFALL WITH SOME SPOTS SEEING UP TO 3 INCHES OF RAIN IN THE
STRONGER SLOW MOVING STORMS. THIS HEAVY RAINFALL MAY LEAD TO
FLOODING OR FLASH FLOODING ACROSS THE MOUNTAINS INTO EARLY THIS
EVENING. PLEASE SEE THE FLOOD WATCH PRODUCT...WBCFFARNK...FOR
ADDITIONAL DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rockbridge

When
September 4, 1:50 AM EST to 4:00 AM EST
Where
Rockbridge County, 3 mi NE of Rockbridge Baths
Reported by
EMERGENCY MANAGER
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

Flash Flood, Rockbridge

When
September 4, 3:00 AM EST to 3:30 AM EST
Where
Rockbridge County, Riverside
Reported by
EMERGENCY MANAGER
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337731, 5337732.